TITLE

Selective Serotonin Reuptake Inhibitors Are Associated With a Modest Increase in the Risk of Upper Gastrointestinal Bleeding

AUTHOR(S)
Targownik, Laura E.; Bolton, James M.; Metge, Colleen J.; Leung, Stella; Sareen, Jitender
PUB. DATE
June 2009
SOURCE
American Journal of Gastroenterology;Jun2009, Vol. 104 Issue 6, p1475
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
OBJECTIVES:The use of the common antidepressant class of serotonin-specific reuptake inhibitors (SSRIs) is associated with an increased risk of upper gastrointestinal bleeding (UGIB). Proton pump inhibitors (PPIs) have been demonstrated to reduce the risk of gastrointestinal bleeding secondary to other risk factors, most notably non-steroidal anti-inflammatory drug (NSAID) use. The role for PPIs in chronic SSRI users without other risk factors remains uncharacterized.METHODS:We used the Manitoba Population Health Research Data Repository to perform a population-based matched case–control analysis. All patients admitted to the hospital with a primary diagnosis of UGIB were matched to non-bleeding controls. We used conditional regression analysis to determine the risk of UGIB associated with SSRI use, and the risk reduction associated with concomitant PPI use, both for users and non-users of NSAIDs.RESULTS:SSRI use was associated with a modest increase in the risk of UGIB (odds ratio (OR), 1.43; 95% confidence interval (CI), 1.09–1.89). The addition of an SSRI to NSAID therapy did not significantly increase the risk of UGIB (OR, 1.20; 95% CI, 0.78–1.92) over use of an NSAID alone. PPI cotherapy significantly reduced the risk of SSRI-related UGIB (OR, 0.39; 95% CI, 0.16–0.94).CONCLUSIONS:SSRI use is associated with a modestly increased risk of UGIB, which may be significantly reduced with PPI cotherapy. SSRI use is not a major risk factor for NSAID-related UGIB.Am J Gastroenterol 2009; 104:1475–1482; doi:10.1038/ajg.2009.128; published online 28 April 2009
ACCESSION #
40737263

 

Related Articles

  • How Do PPIs Affect Patients with Bleeding Ulcers? Shaughnessy, Allen F. // American Family Physician;8/15/2005, Vol. 72 Issue 4, p683 

    Presents the results of a case study regarding the effectiveness of proton pump inhibitor (PPI) on patients with bleeding peptic ulcers. Factor which enhances platelet function and inhibit fibrolysis in patients with an acute bleeding peptic ulcer; Effect of PPI treatment on mortality rates...

  • A COX-2-Specific Inhibitor Plus a Proton-Pump Inhibitor: Is This a Reasonable Approach to Reduction in NSAIDs' GI Toxicity? Cryer, Byron // American Journal of Gastroenterology;Apr2006, Vol. 101 Issue 4, p711 

    The two prevailing approaches to decrease risks of nonsteroidal anti-inflammatory drug (NSAID)-associated gastrointestinal (GI) events are the use of a COX-2 inhibitor or co-therapy with a proton-pump inhibitor (PPI). A major limitation of each approach is that, in patients at the highest risk...

  • Proton Pump Inhibitors: An Update. Vanderhoff, Bruce T.; Tahboub, Rundsarah M. // American Family Physician;7/15/2002, Vol. 66 Issue 2, p273 

    Presents an update on proton pump inhibitors. Pharmacology; Side effects and precautions; Dosage and administration.

  • Identifying and Attenuating the Bleeding Risk of Antidepressants.  // Clinician Reviews;Aug2008, Vol. 18 Issue 8, p37 

    The article discusses research which found that use of selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) may increase patients' risk for upper gastrointestinal tract bleeding, but concomitant use of acid-suppressing agents may attenuate some...

  • Association between selective serotonin reuptake inhibitors and upper gastrointestinal... Jose de Abajo, Francisco; Garcia Rodriguez, Luis Alberto // BMJ: British Medical Journal (International Edition);10/23/99, Vol. 319 Issue 7217, p1106 

    Presents information on a study which examined the association between selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding. Methodology of the study; Results and discussion on the study; Conclusions.

  • SSRIs may cause GI bleeding in certain patients.  // Geriatrics;Jan2002, Vol. 57 Issue 1, p24 

    Presents a summary of the study 'SSRIs May Cause GI Bleeding in Certain Patients,' which appeared on September 22, 2001 issue of the 'British Medical Journal.'

  • SSRI and the Risk of Gastrointestinal Bleed: More than What Meets the Eye. Bahuva, Rubin; Yee, Jimmy; Gupta, Supriya; Atreja, Ashish // American Journal of Gastroenterology;Feb2015, Vol. 110 Issue 2, p346 

    A letter to the editor in response to the article "Risk of upper gastrointestinal bleeding with selective serotonin reuptake inhibitors with or without concurrent nonsteroidal anti-inflammatory use: a systematic review and meta-analysis" by R. Anglin and others in a 2014 issue is presented.

  • FSB Seeks to Forge 'Digital Sovereignty' in Russia's Financial Sector. Gleason, Gregory // Eurasia Daily Monitor;9/11/2017, Vol. 14 Issue 109, p1 

    No abstract available.

  • Response to Atreja et al. Anglin, Rebecca; Yuan, Yuhong; Moayyedi, Paul; Tse, Frances; Armstrong, David; Leontiadis, Grigorios I // American Journal of Gastroenterology;Feb2015, Vol. 110 Issue 2, p346 

    A response from the authors of the article "Risk of upper gastrointestinal bleeding with selective serotonin reuptake inhibitors with or without concurrent nonsteroidal anti-inflammatory use: a systematic review and meta-analysis" published in a 2014 issue is presented.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics